Necrobiosis lipoidica is a rare skin disorder which can affect the shin of insulin dependent diabetics, although it may occur in non-diabetic subjects as well. The cause is unknown.
Typically, one or more tender yellowish brown patches develop slowly on the lower legs over several months. They may persist for years. They may be round, oval or an irregular shape. The centre of the patch becomes shiny, pale, thinned, with prominent blood vessels (telangiectasia). A minor injury to an established patch can cause it to ulcerate. This is often painless.
Skin biopsy may be performed to confirm the diagnosis. The histopathology is characteristic; it shows an granulomatous inflammatory reaction around destroyed collagen. This is known as necrobiosis or collagenolyis. It can however be difficult to distinguish from granuloma annulare and rheumatoid nodules.
Not all cases require treatment. The following are sometimes effective:
- Topical steroids, usually under a plastic occlusive dressing
- Intralesional steroid injections or steroid tablets
- Aspirin and dipyridamole combination
- Oxypentifylline tablets
- Oral ciclosporin
- Photochemotherapy (PUVA)
On DermNet NZ:
- Necrobiosis lipoidica pathology
- Diabetic foot ulcers
- Granuloma annulare
- Skin signs and systemic disease
- Necrobiosis lipoidica – emedicine dermatology ndash; Medscape Reference
- Necrobiosis Lipoidica – British Association of Dermatologists
Books about skin diseases:
See the DermNet NZ bookstore